Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 186, NWS Dodge City, KS

June 28, 2016Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2016, 3:28 PM CDT for Clark County, Comanche County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 3:28 PM CDT (20:28 UTC)
Expired
Jun 28, 2016, 4:09 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:30 PM CDTTSTM WND GST 505 Nnw Sitka, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS53 KDDC 282028
SVRDDC
KSC025-033-282130-
/O.NEW.KDDC.SV.W.0186.160628T2028Z-160628T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN CLARK COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 430 PM CDT

* AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
  OF SITKA...MOVING SOUTH AT 25 MPH.

  HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ASHLAND...PROTECTION AND SITKA. 

THIS REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT FOR CLARK AND
COMANCHE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9985 3735 9979 3731 9947 3700 9940
TIME...MOT...LOC 2027Z 351DEG 21KT 3712 9960 

HAIL...2.50IN
WIND...70MPH

$$

FINCH
3 follow-up statements
717 
WWUS53 KDDC 282051
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT TUE JUN 28 2016

KSC025-033-282130-
/O.CON.KDDC.SV.W.0186.000000T0000Z-160628T2130Z/
COMANCHE KS-CLARK KS-
351 PM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES...

AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF SITKA...MOVING SOUTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SITKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3701 9981 3726 9971 3718 9950 3700 9940
TIME...MOT...LOC 2051Z 329DEG 14KT 3709 9955 

HAIL...1.50IN
WIND...60MPH

$$

FINCH
287 
WWUS53 KDDC 282058
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT TUE JUN 28 2016

KSC025-033-282130-
/O.CON.KDDC.SV.W.0186.000000T0000Z-160628T2130Z/
COMANCHE KS-CLARK KS-
358 PM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES...

AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF SITKA...MOVING SOUTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SITKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3701 9973 3719 9968 3712 9950 3700 9940
TIME...MOT...LOC 2058Z 351DEG 21KT 3705 9954 

HAIL...1.00IN
WIND...60MPH

$$

FINCH
217 
WWUS53 KDDC 282109
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
409 PM CDT TUE JUN 28 2016

KSC025-033-282118-
/O.CAN.KDDC.SV.W.0186.000000T0000Z-160628T2130Z/
COMANCHE KS-CLARK KS-
409 PM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3701 9973 3719 9968 3712 9950 3700 9940
TIME...MOT...LOC 2108Z 351DEG 21KT 3699 9953 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:25 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 28, 3:25 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
325 PM CDT TUE JUN 28 2016

...Updated for Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 28 2016

For this evening, an outflow boundary will continue push south of
Dodge City, with some strong to severe storms possible. Hail to
quarter size and heavy rainfall possible. A supercell or two is also
possible with larger hail with some stronger upper winds today than
yesterday.

Then later tonight a Mesoscale Convective Complex (MCS)
is forecast to move in from Nebraska. Will carry highest chances
across south central sections then blend smaller chances west.
Severe storms are not expected later tonight, except for some strong
winds to 50 mph and small hail, lots of lightning and areas of heavy
rainfall. Overnight lows will be in the mid to upper 60s.

For Wednesday, upper level northwest flow will continue with a cold
front near the Oklahoma border. Will carry 20 to 30 percent chances
wtih the better chances south and east of Dodge City. South winds
shift to the east and northeast with a cold front. Highs look to be
from the upper 80s near and east of Dodge City with mid 90s for
parts of southwest Kansas.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 323 PM CDT Tue Jun 28 2016

For the period of Wednesday Night into next Tuesday, an active
northwest flow pattern continues into Thursday then begins to
flatten out with more shortwaves into Sunday. By Monday and into
Tuesday chances for rainfall become less as any jet stream features
shift north. Areas of thunderstorms are forecast daily with the best
chances mainly in the evenings and overnights into Sunday.

Highs will be cooler, with mainly lower to mid 80s into Sunday, then
warming to around 90 to 95 on Monday and Tuesday. Overnight lows
will be in the mid to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1156 AM CDT Tue Jun 28 2016

Light east to southeasterly upslope will prevail with VFR
conditions. A complex of thunderstorms is then forecast to drop
south to southeastward across much of south central Kansas late
tonight and towards morning. The best guess for timing is at KHYS
around 08-11Z and 09-12z at KGCK and KDDC. Strong outflow winds
will be the main threat along with heavy rainfall and frequent
lightning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  91  67  88 /  30  20  30  40
GCK  66  93  67  87 /  20  10  20  40
EHA  66  95  66  89 /  10  20  30  50
LBL  67  94  67  90 /  20  30  30  50
HYS  66  87  65  84 /  40  40  40  40
P28  68  90  69  90 /  30  30  40  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Kruse
Hazardous weather outlook, Jun 28, 5:49 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
549 AM CDT TUE JUN 28 2016

KSZ030-031-043>046-061>066-074>081-084>090-291100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
549 AM CDT TUE JUN 28 2016 /449 AM MDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE
SOUTHWEST KANSAS REGION DURING THE MORNING HOURS. NO SEVERE
WEATHER IS EXPECTED. ANOTHER LARGER ROUND OF THUNDERSTORM ACTIVITY
IS EXPECTED LATE THIS EVENING AND OVERNIGHT. MARGINAL SEVERE
WEATHER IS POSSIBLE UP ALONG THE I-70 CORRIDOR, BUT THE ACTIVITY
SHOULD WEAKEN AS IT CONTINUES SOUTH INTO SOUTHWEST AND SOUTH
CENTRAL KANSAS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE IN THE FORECAST EACH PERIOD, BUT THE BEST
CHANCES WILL BE FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A
FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHERN KANSAS.
SOME SEVERE WEATHER IS POSSIBLE, BUT THE GREATER THREAT MAY BE
EXCESSIVE RAINFALL LEADING TO SOME ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 28, 2:54 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT TUE JUN 28 2016

KSZ044-045-063-064-282045-
FINNEY KS-NESS KS-LANE KS-HODGEMAN KS-
254 PM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN HODGEMAN
COUNTIES UNTIL 345 PM CDT...

AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF BEELER...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3830 10031 3831 10015 3808 10001 3804 10033
TIME...MOT...LOC 1953Z 350DEG 13KT 3827 10024

WHITE
Local storm report, Jun 28, 3:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             KINSLEY                 37.92N 99.41W
06/28/2016  M3.00 INCH       EDWARDS            KS   PUBLIC

            MEASURED 3.5 INCHES

&&
Local storm report, Jun 28, 3:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             4 SSW CAIRO             37.60N 98.58W
06/28/2016  U1.00 INCH       PRATT              KS   PUBLIC

            MOSTLY NICKELS, A FEW QUARTERS.

&&

AW
Local storm report, Jun 28, 3:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             CAIRO                   37.64N 98.54W
06/28/2016  M1.00 INCH       PRATT              KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:20 PM CDTSpecial Weather StatementDDCFinney, Gray40 min
Jun 28, 2:35 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford39 min
Jun 28, 2:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt65 min
Jun 28, 2:50 PM CDTSevere Thunderstorm WarningDDCClark, Comanche55 min
Jun 28, 2:54 PM CDTSpecial Weather StatementDDCHodgeman51 min
Jun 28, 2:58 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa39 min
Jun 28, 3:24 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt51 min
Jun 28, 3:36 PM CDTSpecial Weather StatementDDCKiowa39 min
Jun 28, 3:47 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min
Jun 28, 4:05 PM CDTSpecial Weather StatementDDCBarber55 min
Jun 28, 4:07 PM CDTSevere Thunderstorm WarningDDCBarber41 min
Jun 28, 4:17 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.